Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 199, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 20, 2021, 7:40 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 7:40 PM EDT (23:40 UTC)
- Expired
- Jul 20, 2021, 8:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Broome County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 29 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:41 PM EDT | TSTM WND DMG | Brooktondale, NY | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 3:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
321
WUUS51 KBGM 202340
SVRBGM
NYC007-107-109-210030-
/O.NEW.KBGM.SV.W.0199.210720T2340Z-210721T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
740 PM EDT Tue Jul 20 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Northwestern Broome County in central New York...
Northeastern Tioga County in central New York...
Southeastern Tompkins County in central New York...
* Until 830 PM EDT.
* At 740 PM EDT, a severe thunderstorm was located over Danby, or
near Ithaca, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ithaca, Johnson City, Maine, Cayuga Heights, Danby, Caroline,
Nanticoke, Berkshire, Richford and Newark Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4246 7651 4243 7625 4241 7625 4241 7613
4238 7586 4233 7585 4210 7599 4231 7655
4240 7658
TIME...MOT...LOC 2340Z 283DEG 34KT 4236 7645
HAIL...0.88IN
WIND...60MPH
$$
HLC1 follow-up statement
766
WWUS51 KBGM 210001
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
801 PM EDT Tue Jul 20 2021
NYC007-107-109-210030-
/O.CON.KBGM.SV.W.0199.000000T0000Z-210721T0030Z/
Broome NY-Tioga NY-Tompkins NY-
801 PM EDT Tue Jul 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN BROOME...NORTHEASTERN TIOGA AND SOUTHEASTERN
TOMPKINS COUNTIES...
At 801 PM EDT, a severe thunderstorm was located over Berkshire, or
11 miles southwest of Marathon, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Johnson City, Maine, Caroline, Nanticoke, Berkshire, Richford, Newark
Valley, Whitney Point, Lisle and Greater Binghamton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 7613 4238 7586 4233 7585 4210 7599
4234 7640 4242 7633 4241 7625
TIME...MOT...LOC 0001Z 283DEG 34KT 4231 7618
HAIL...0.88IN
WIND...60MPH
$$
HLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:44 PM EDT, 56 minutes earlier.
Area forecast discussion, Jul 20, 6:44 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 644 PM EDT Tue Jul 20 2021 .SYNOPSIS... A disturbance has initiated a line of thunderstorms that will slowly move to the south across the region into the overnight hours. The strongest cells will contain damaging winds and locally heavy rainfall. A cold front will finish sweeping through the area Wednesday, eventually taking showers and thunderstorms away with it. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 635 pm update... A line of thunderstorms has begun to move into our northern counties, along with some isolated discrete cells ahead of it from Steuben county east to Chenango county. The line across the north will slowly make its way south, bringing scattered thunderstorms across the region into the overnight hours. The previous forecast remains on track and only updated the next few hours of the forecast to incorporate current conditions. 535 pm update... Have issued a flash flood watch for Oneida County until 2 am tonight. After receiving over 4 inches across northern Oneida County yesterday and heavy rainfall expected with thunderstorms tonight, flash flooding will be possible. 330 pm update... A severe thunderstorm watch has been issued until 11 PM for central NY except for the PA border counties. The biggest threat will be damaging winds but large hail is also possible in discreet cells ahead of a line of showers and thunderstorms. Heavy rain will also be a threat for flash flooding. Storms will be moving but as the line goes through it will slow and start training this evening. Low level moisture mixed out this morning leaving mostly sunny but hazy skies. Temperatures have risen mostly into the lower 80s. So far a cap is keeping convection away. Instability is high with cape over 2k and lifted indices of -5. As the convective line and cold front drop south wind shear will increase to 35 kts in the north. Strong downdrafts will cause damaging winds. The instability will help water get above the -20c level to form hail. Precipitable water is increasing to 1.4 inches in the north. Initially the single cells should be moving and spaced apart enough to limit flash flooding. Depending on how strong the line is when it gets here this evening, that rain could be a problem. The line will slow over our area as the main forcing drops southeast into the Hudson Valley. Some of the models have rainfall amounts in excess of 2 inches. With the wet antecedent conditions 2 inches in an hour would be enough to cause flooding. In the case of Oneida County it would be less given the flooding there just yesterday. The cold front goes through late tonight and Wednesday morning. Convection tonight will be tapering off as it outruns the better wind shear and forcing. Midday tomorrow there could be a resurgence in NEPA and Sullivan County NY with weak surface heating and another short wave moves through. SPC has put the far southeast in a marginal chance of severe thunderstorms for Wednesday. Showers and thunderstorms there end in the afternoon. Temperatures will fall into the 60s tonight then rising into the 70s Wednesday. The far southeast could near 80. Low temperatures will be in the 50s Wednesday night. Wednesday into Wednesday night skies will clear front northwest to southeast behind the front as drier air comes in. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Only minor changes with the forecast update this afternoon in the short term. Previous discussion below. High pressure will bring dry conditions to the area on Thursday along with a mix of sun and clouds. High temperatures are expected to mainly be in the mid to upper 70s. Some lower 70s are expected in the higher elevations of Central NY/Catskills. Meanwhile some lower 80s will be possible in portions of the Wyoming Valley in PA. Another shortwave will approach the area Thursday night, which may touch off a few light showers late Thursday night/early Friday morning, mainly west of I-81. That being said, the majority of the area will likely remain dry. Lows are expected to be in the mid to upper 50s. As the shortwave moves through the area on Friday, a few scattered showers will be possible and perhaps a few thunderstorms by the afternoon. However, at this time, it appears overall coverage will be rather limited and there will be plenty of dry breaks with some sunshine throughout the day. Highs are expected to be very similar to Thursday, mainly in the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Dry weather is expected to return for Friday night into Saturday as high pressure settles in. An isolated late afternoon shower cannot be ruled out Saturday ahead of the next system, but the majority of the area will likely remain dry through the day with mostly sunny skies. After low temperatures in 50s Friday night, highs are expected to be in the mid 70s to lower 80s on Saturday. Another shortwave/frontal system is expected to impact the region Saturday night through Sunday, bringing scattered showers and some thunderstorms. With greater instability Sunday afternoon, the chance for thunderstorms will be highest during that period. Modeling at this time is indicating the potential for 1,000-2,000 J/KG of CAPE and 20-30 knots of 0-6 KM bulk shear to promote the potential for gusty winds with the storms. Given timing uncertainty, it is a bit early to hone in on the threat for strong to severe storms at this time. Heavy rainfall will be another concern too given recent rounds of rainfall with the details ironed out as we get closer to the event. Some additional scattered showers will be possible on Monday with a northwest flow, before high pressure likely brings dry conditions by Tuesday. Temperatures Sunday/Monday are expected to be a bit warmer; mainly mid 70s to lower 80s Sunday and upper 70s to mid 80s Monday. With dewpoints back in the 60s to perhaps near 70, it will be more humid as well. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... 140 pm update... Other than some smoke dropping vsbys to 5sm conditions are VFR. We are waiting for a line of showers and thunderstorms to drop south with MVFR restrictions and brief IFR possible in NY. SYR/RME 22 to 01z then 23 to 02z for BGM/ITH/ELM. A cold front will follow the convection tonight dropping cigs and vsbys mostly to IFR in CNY. IFR will lift to MVFR around 14z. At AVP convection will die before getting there. The front will wait until after 12z but could have MVFR cigs. West winds at 5 to 10 kts this afternoon into evening. Tonight light and variable winds. Wednesday northwest winds at 5 to 10 kts. Outlook... Wednesday afternoon...In CNY improvement to VFR. For AVP lingering scattered showers and thunder with associated intermittent restrictions. Late Wednesday through Saturday...Late night-early morning fog possible, especially KELM; otherwise mainly VFR. Small chances of showers and thunder with brief restrictions Friday. Late Saturday night through Sunday...chances of showers and thunder with restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Flash Flood Watch until 2 AM EDT Wednesday for NYZ009-037. && SYNOPSIS...TAC NEAR TERM...JTC/MPK/TAC SHORT TERM...BJG/MWG LONG TERM...BJG/MWG AVIATION...TAC
Hazardous weather outlook, Jul 20, 5:35 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 535 PM EDT Tue Jul 20 2021 NYZ015>018-023-025-036-044>046-212145- Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-Tompkins-Madison- Cortland-Chenango-Otsego- 535 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. ...SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE... Scattered showers and thunderstorms are forecast to move into the area this evening, lasting into tonight. With soils still very wet from several bouts of rain during the past week, isolated flash flooding will also be possible. Locations that recently experienced flooding, will be more vulnerable to additional rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. PAZ043-044-047-048-072-212145- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 535 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022-024-055>057-062-PAZ038>040-212145- Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne- 535 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. ...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE... Scattered showers and thunderstorms are forecast to move into the area late this afternoon, lasting into tonight. A few of the strongest storms could become severe with damaging wind gusts and large hail. With soils still very wet from several bouts of rain during the past week, isolated flash flooding will also be possible. Locations that recently experienced flooding, will be more vulnerable to additional rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-037-212145- Northern Oneida-Southern Oneida- 535 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Jul 20, 7:16 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
716 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND DMG 2 WNW GRIFFISS AFB 43.25N 75.45W
07/20/2021 ONEIDA NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
ON ROAD.
&&Local storm report, Jul 20, 7:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG WHITESBORO 43.12N 75.29W
07/20/2021 ONEIDA NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
ON ROAD.
&&Local storm report, Jul 20, 7:30 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
730 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG UTICA 43.10N 75.23W
07/20/2021 ONEIDA NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
ON UTICA/JONES ROAD INTERSECTION.
&&Local storm report, Jul 20, 7:32 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
732 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG WHITESBORO 43.12N 75.30W
07/20/2021 ONEIDA NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
ON INDIAN MOUND ROAD.
&&Special weather statement, Jul 20, 7:33 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
733 PM EDT Tue Jul 20 2021
NYZ025-055-056-210000-
Tioga-Broome-Tompkins-
733 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...
NORTHEASTERN TIOGA AND SOUTHERN TOMPKINS COUNTIES...
At 733 PM EDT, a strong thunderstorm was located over Danby, or near
Ithaca, moving east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ithaca, Maine, Newfield, Cayuga Heights, Danby, Caroline, Nanticoke,
Berkshire, Richford and Newark Valley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.
LAT...LON 4243 7663 4247 7652 4243 7625 4241 7625
4241 7610 4239 7595 4206 7612 4225 7654
4228 7654 4228 7662 4231 7667
TIME...MOT...LOC 2333Z 285DEG 47KT 4237 7648
HLCLocal storm report, Jul 20, 7:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
737 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG 1 NE NEW HARTFORD 43.08N 75.28W
07/20/2021 ONEIDA NY PUBLIC
STRONG THUNDERSTORM WINDS BROKE LARGE TREE
LIMBS AND POWER POLE BROKEN. (REPORT VIA
MPING).
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:31 PM EDT | Flash Flood Watch | BGM | Oneida | 3 hr |
| Jul 20, 5:34 PM EDT | Special Weather Statement | BGM | Onondaga | 41 min |
| Jul 20, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 63 min |
| Jul 20, 6:05 PM EDT | Special Weather Statement | BGM | Schuyler | 25 min |
| Jul 20, 6:10 PM EDT | Special Weather Statement | BGM | Cortland | 35 min |
| Jul 20, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 50 min |
| Jul 20, 6:54 PM EDT | Special Weather Statement | BGM | Cortland | 51 min |
| Jul 20, 6:55 PM EDT | Flash Flood Warning | BGM | Oneida | 49 min |
| Jul 20, 7:33 PM EDT | Special Weather Statement | BGM | Tioga, Tompkins | 27 min |
| Jul 20, 7:41 PM EDT | Areal Flood Advisory | BGM | Steuben | 68 min |
| Jul 20, 7:47 PM EDT | Special Weather Statement | BGM | Chemung | 43 min |
| Jul 20, 7:58 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.